Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Phoenix, AZ

September 7, 2013Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Sep 7, 2013, 1:06 PM PDT for Riverside County, San Bernardino County, California. It was in force for 84 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2013, 1:06 PM PDT (20:06 UTC)
Expired
Sep 7, 2013, 2:30 PM PDT
In force
84 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 1:48 PM PDTFLASH FLOOD3 Ne Lost Horse-Keys Vi, CAFLASH FLOOD WITH WATER FLOWING OVER KEYS VIEW ROAD AND DEBRIS ON THE ROAD. ROAD WILL BE CLOSED.
Sep 7, 2:30 PM PDTFLASH FLOOD7 Nne Lost Horse-Keys V, CABARKER DAM NEAR KEYS VIEW RD HAD FLOW AND FLASH FLOODING MEASURED 20 FT WIDE AND 3 FT DEEP. NORTH ENTRANCE TO PARK AND QUEEN VALLEY RD REMAIN CLOSED AS OF 6 PM PDT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-490 J/kg
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

809 
WGUS55 KPSR 072006
FFWPSR
CAC065-071-072130-
/O.NEW.KPSR.FF.W.0031.130907T2006Z-130907T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
106 PM PDT SAT SEP 7 2013

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
   FOR JOSHUA TREE NATIONAL PARK...MAINLY ALONG KEYS VIEW ROAD...
    AND NEAR HIDDEN VALLEY CAMPGROUND.

* UNTIL 230 PM PDT

* AT 1259 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS 
THUNDERSTORMS WITH HEAVY RAIN THAT COULD LEAD TO FLASH FLOODING
IN JOSHUA TREE NATIONAL PARK ALONG THE KEYS VIEW ROAD. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

&&

LAT...LON 3408 11627 3407 11606 3390 11606 3391 11619
      3392 11620 3392 11626 3392 11629

$$

HV
1 follow-up statement
586 
WGUS75 KPSR 072055
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
155 PM PDT SAT SEP 7 2013

CAC065-071-072130-
/O.CON.KPSR.FF.W.0031.000000T0000Z-130907T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-SAN BERNARDINO CA-
155 PM PDT SAT SEP 7 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO AND NORTH CENTRAL RIVERSIDE COUNTIES...

AT 140 PM PDT...THE PUBLIC REPORTED A THUNDERSTORM PRODUCING FLASH 
FLOODING ALONG KEYS VIEW ROAD AND NEAR JUMBO ROCKS AND HIDDEN VALLEY 
CAMPGROUNDS. RADAR ESTIMATES THAT OVER 2 INCHES OF RAIN HAS FALLEN 
OVER THESE RURAL AREAS SINCE 1 PM.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CAMPERS...HIKERS...AND OFF ROAD VEHICLE RIDERS SEEK HIGHER GROUND
IMMEDIATELY. AVOID WASHES AND STREAMS. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATER OR WATER OF UNKNOWN DEPTH.

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

&&

LAT...LON 3408 11627 3407 11606 3390 11606 3391 11619
      3392 11620 3392 11626 3392 11629

$$

DEWEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 9:01 AM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Sep 7, 9:01 AM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
901 AM MST SAT SEP 7 2013

.SYNOPSIS...
A SIGNIFICANT INCREASE IN MOISTURE WILL BRING COOLER TEMPERATURES
AND AN INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY THIS WEEKEND AND
INTO EARLY NEXT WEEK. CLOUDY SKIES IN COMBINATION WITH THE SHOWERS
AND THUNDERSTORMS WILL KEEP HIGHS WELL BELOW NORMAL THROUGH NEXT
WEDNESDAY.

&&

.DISCUSSION...
WIDESPREAD STRATUS FRACTUS WITH SCATTERED SHOWER ACTIVITY CURRENTLY
OVERSPREADING MOST OF THE FORECAST AREA THIS MORNING. ONLY AREAS
ESCAPING THE CLOUDS AND SHOWERS WERE PORTIONS OF WESTERN IMPERIAL
COUNTY AND JTNP WHERE SKIES WERE MOSTLY CLEAR. MORNING WATER VAPOR
AND SATELLITE LOOPS SHOW TWO PROMINENT EMBEDDED MCV/VORT
CIRCULATIONS...ONE MOVING NORTHWARD FROM PIMA INTO PINAL AND
SOUTHWESTERN MARICOPA COUNTIES AND THE SECOND SITUATED JUST EAST OF
YUMA. TO THE SOUTH OF THESE FEATURES...SKIES HAVE GRADUALLY CLEARED.
THESE WILL CONTINUE TO CIRCULATE FURTHER INTO THE ALREADY MOISTURE
RICH ARIZONA ATMOSPHERE TODAY WHILE WORKING AWAY AT CLEARING SOME OF
THE CLOUD CEILINGS...ADDING ADDITIONAL SUPPORT FOR THE THUNDERSTORM
AND HEAVY RAIN THREAT LATER IN THE DAY TODAY. DEEP SOUTHERLY FLOW
EXTENDS THROUGH MUCH OF THE ATMOSPHERIC COLUMN ACROSS ARIZONA...WITH
CYCLONIC FLOW TO OUR WEST/NORTHWEST AS TROUGHING DIPS DOWN THE WEST
COAST AND CALIFORNIA. WITH THIS SET-UP...EXPECT ANOTHER ACTIVE
AFTERNOON FOR STORMS AND LOCALIZED FLOODING DUE TO HEAVY RAINFALL.
WITH A SOMEWHAT COOL MORNING START AND LINGERING CLOUDS...ADJUSTED
DAYTIME TEMPERATURE FORECAST ACROSS THE FORECAST AREA DOWN A DEGREE
TO TWO. STILL BELIEVE THE INGREDIENTS ARE THERE FOR FLASH FLOODING
THREAT LATER THIS AFTERNOON...WILL WAIT JUST FOR A FEW MORE HOURS OF
CLEARING...DAYTIME HEATING...CONVECTIVE INITIATION AND COORDINATION
WITH OUR NEIGHBORING FORECAST OFFICES BEFORE ISSUING ANY FLASH FLOOD
WATCHES.

&&

.PREVIOUS DISCUSSION /ISSUED AT 418 AM MST/PDT/...
THE CURRENT TREND CALLS FOR A SUBSTANTIAL INCREASE IN TROPICAL
MOISTURE ACROSS THE REGION OVER THE NEXT DAY OR TWO. THIS WILL
GREATLY IMPROVE CHANCES FOR THUNDERSTORMS AND SIGNIFICANT RAINFALL
EACH DAY THROUGH TUESDAY NEXT WEEK. THE MOST IMPORTANT IMPACT FROM
STORMS OVER THE NEXT SEVERAL DAYS WILL BE HEAVY RAINFALL...LARGE
AMOUNTS THAT CAN FALL IN A BRIEF PERIOD OF TIME AND LEAD TO LOCAL AND
AREAL FLOODING CONCERNS.

THE SOURCE OF TROPICAL MOISTURE THAT IS PROVIDING A BOOST IS FROM
TROPICAL STORM LORENA CURRENTLY POSITIONED ALONG THE SOUTHERN BAJA
PENINSULA. THE INFLUENCE OF THE TROPICAL STORM AS IT WEAKENS TO A
REMNANT LOW WILL SEND SURGES OF MOISTURE NORTHWARD UP THE GULF OF
CALIFORNIA THIS WEEKEND....AND MODEL FORECAST SOUNDINGS ARE
INDICATING PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL BE IN
PLACE ACROSS THE REGION THROUGH TUESDAY. MODELS ARE STILL IN GOOD
AGREEMENT THAT A LARGE AREA OF LOW PRESSURE OFF THE CALIFORNIA
COAST...AND THE ASSOCIATED UPPER LEVEL JET DYNAMICS WILL REMAIN
STATIONARY OVER THE REGION DURING THIS TIME PERIOD. THIS WILL
HELP CREATE A BROAD UPPER LEVEL DIVERGENCE FIELD ACROSS SOUTHEAST
CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA OVER THE NEXT
SEVERAL DAYS THAT WILL FACILITATE SHOWERS/THUNDERSTORMS TO FORM AND
BASICALLY WRING OUT THE SURPLUS MOISTURE OUT OF THE ATMOSPHERE.

PRECIPITATION CHANCES INCREASE AREA WIDE STARTING TODAY...WITH
CHANCE TO LIKELY SHOWERS AND THUNDERSTORMS CONTINUING EACH DAY
THROUGH TUESDAY...THE HIGHEST CHANCES STILL FOCUS ON MONDAY. THERE
IS A DECENT AMOUNT OF UNCERTAINTY WITH THIS EVENT AS FAR AS TIMING
AND PIN-POINTING FOCUSED AREAS OF THE HEAVIEST RAINFALL. HOWEVER...
THE PAST SEVERAL MODEL RUNS CONTINUE TO INDICATE THE HEAVIEST
RAINFALL AMOUNTS SHOULD FALL ACROSS OUR ARIZONA ZONES AND MOST
LIKELY FOCUS ACROSS HIGHER TERRAIN AREAS NORTH AND EAST OF PHOENIX.
CURRENT THINKING IS FOR THE THREE DAY EVENT...WIDESPREAD QPF AMOUNTS
OF 0.75-1.25 INCHES IS A GOOD POSSIBILITY WITH LOCALLY HIGHER
AMOUNTS. TEMPERATURES WILL DEFINITELY BE ON THE DOWN TREND WITH
EXPECTED LOWER DESERT HIGHS IN THE 90S STARTING SUNDAY AND LIKELY
LASTING THROUGH THE MIDDLE OF NEXT WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA AND KSDL...AND
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...

INGREDIENTS ARE IN PLACE FOR AN ACTIVE DAY ACROSS MUCH OF THE DESERT
SOUTHWEST. GENERAL IDEA IS THAT MOISTURE WILL CONTINUE TO SPREAD
NORTHWARD AHEAD OF A LOW PRESSURE SYSTEM IN NORTHERN MEXICO.
CONDITIONS REMAIN FAVORABLE FOR CONVECTION JUST ABOUT ANYWHERE
ACROSS THE LOWER DESERTS. HOWEVER...CONCEPTUALLY IT WOULD BE MOST
LIKELY DURING THE LATE AFTERNOON THROUGH EARLY EVENING AND THIS IS
REFLECTED IN THE TAFS AT ALL LOCAL SITES. CIGS MAY LOWER TO AROUND
7-8K FT IN ANY SHOWERS. THERE IS ALSO THE POSSIBILITY OF STRONG
OUTFLOW WINDS...BLOWING DUST AND TEMPORARILY REDUCED VSBYS AT ALL
SITES INCLUDING THOSE IN THE PHOENIX AREA. WITH PLENTY OF RESIDUAL
MID CLOUDS AND SUBSEQUENT DIFFERENTIAL HEATING THIS MORNING
FOLLOWED BY WIDESPREAD CONVECTION THIS AFTERNOON...WINDS ARE EXPECTED
TO BE HIGHLY VARIABLE AND PRONE TO MESOSCALE INFLUENCES.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
MOISTURE WILL INCREASE ACROSS THE REGION THROUGH THE PERIOD...
BRINGING GREATER CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE
LOWER DESERTS...ALONG WITH INCREASED HUMIDITY LEVELS. WINDS THROUGH
MOST OF THE PERIOD WILL BE LIGHT. STRONGER AND MORE ERRATIC WINDS
ARE POSSIBLE NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...NOLTE
PREVIOUS DISCUSSION...MEYERS/KUHLMAN
AVIATION....HIRSCH
FIRE WEATHER...MCLANE
Hazardous weather outlook, Sep 7, 6:10 AM PDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
610 AM MST SAT SEP 7 2013

AZZ020>028-CAZ030>033-081315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
610 AM MST SAT SEP 7 2013 /610 AM PDT SAT SEP 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...STRONG GUSTY WINDS...SOME BLOWING DUST...AND FREQUENT
LIGHTNING.

THE FLASH FLOOD THREAT IS HIGH. HEAVY RAINFALL CAN LEAD TO LOCALIZED
FLOODING CONCERNS AND INCREASED FLOW IN WASHES AND CANALS. STORM
RUNOFF CAN RAPIDLY FLOW ACROSS ROADWAYS...AND QUICKLY POOL IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

MOISTURE WILL REMAIN PLENTIFUL ALL WEEK. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST TUESDAY...AND STORM
ACTIVITY WILL TAPER OFF BY FRIDAY. STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLOODING...STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:17 PM PDTBlowing Dust AdvisoryPSR98 min
Sep 7, 12:34 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino116 min
Sep 7, 2:33 PM PDTFlash Flood WarningPSRRiverside, San Bernardino117 min
Sep 7, 3:00 PM PDTSpecial Weather StatementPSRRiverside45 min
Sep 7, 3:30 PM PDTAreal Flood AdvisoryPSRRiverside3 hr
Sep 7, 4:32 PM PDTAreal Flood WarningPSRRiverside, San Bernardino4 hr
Sep 7, 4:33 PM PDTFlash Flood WarningPSRImperial, Riverside3 hr
Sep 7, 4:56 PM PDTFlash Flood WarningPSRImperial3 hr
Sep 7, 4:58 PM PDTBlowing Dust AdvisoryPSR30 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.